Combinatorial and algebraic results for database relations

  • G. O. H. Katona
Invited Lectures
Part of the Lecture Notes in Computer Science book series (LNCS, volume 646)

Abstract

A database R has some obvious and less obvious parameters like the number of attributes, the size ¦R¦, the maximum size of a domain, the number of some special functional dependencies (e.g. the minimal keys), and so on. The main aim of the paper is to survey some of the results giving connections, inequalities among these parameters. Results of this type give tools to guess the structure of the database having little a priori information. The methods are of combinatorial nature.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    V.B. Alekseyev: Diskret. Mat 1(2), 129–136 (1989)Google Scholar
  2. 2.
    W.W. Armstrong: Dependency structures of data base relationship, Information Processing 74, North-Holland, Amsterdam, pp.580–583Google Scholar
  3. 3.
    A. Békéssy, J. Demetrovics, L. Hannák, P. Frankl and G.O.H. Katona: On the number of maximal dependencies in a data base relation of fixed order, Discrete Math. 30,83–88 (1980)Google Scholar
  4. 4.
    F.E. Bennett and Lisheng Wu: On minimum matrix representation of closure operations, Discrete Appl. Math. 26,25–40 (1990)Google Scholar
  5. 5.
    J. Biskup: personal communicationGoogle Scholar
  6. 6.
    J. Biskup, J. Demetrovics, L.O. Libkin, M. Muchnik: On relational database schemes having unique minimal key, J. Information Process. Cybern. EIK, Berlin, 27,217–225 (1991)Google Scholar
  7. 7.
    B. Bollobás: On generalized graphs, Acta Math. Hungar. 16,447–452 (1965)Google Scholar
  8. 8.
    G. Burosch, J. Demetrovics, G.O.H. Katona: The poset of closures as a model of changing databases, Order 4,127–142 (1987)Google Scholar
  9. 9.
    G. Burosch, J. Demetrovics, G.O.H. Katona, D.J. Kleitman, A.A. Sapozhenko: On the number of databases closure operations, Theoret. Comput. Sci. 78,377–381 (1991)Google Scholar
  10. 10.
    G. Burosch, J. Demetrovics, G.O.H. Katona, D.J. Kleitman, A.A. Sapozhenko: On the number of databases closure operations, II, submitted to Discrete Appl. Math.Google Scholar
  11. 11.
    Yeow Meng Chee: Design-theoretic problems in perfectly (n-3)-error-correcting databases, submitted to SIAM J. Discrete Math.Google Scholar
  12. 12.
    E.F. Codd: A relational model of data for large shared data banks, Comm. ACM 13,377–387 (1970)CrossRefGoogle Scholar
  13. 13.
    J. Demetrovics: On the equivalence of candidate keys with Sperner systems, Acta Cybernet. 4,247–252 (1979)Google Scholar
  14. 14.
    J. Demetrovics, Z. Füredi, G.O.H. Katona: Minimum matrix representation of closure operations, Discrete Appl. Math. 11,115–128 (1985)Google Scholar
  15. 15.
    J. Demetrovics, Gy. Gyepesi: A note on minimal matrix representation of closure operations, Combinatorica 3,177–180 (1983)Google Scholar
  16. 16.
    J. Demetrovics, G. Hencsey, L.O. Libkin, I.B. Muchnik: On the interaction between closure operations and choice functions with applications to relational databases, to appear in Acta Cybernet.Google Scholar
  17. 17.
    J. Demetrovics, G.O.H. Katona: Extremal combinatorial problems in relational database, In Fundamentals of Computation Theory 81, Proc. of the 1981 International FCT-Conference, Szeged, Hungary, 1981, Lecture Note In Computer Science, 117. Berlin: Springer 1981, pp.110–119Google Scholar
  18. 18.
    J. Demetrovics J., G.O.H. Katona: Combinatorial problems of database models, In Coll. Math. Soc. János Bolyai, 42. Algebra, Combinatorics and Logic in Computer Science, Györ, Hungary, 1983, 1986, pp. 331–353.Google Scholar
  19. 19.
    J. Demetrovics, G.O.H. Katona, Extremal combinatorial problems of databases, In: MFDBS'87, 1st Symposium on Mathematical Fundamentals of Database Systems, Dresden, GDR, January, 1987, Lecture Notes in Computer Science, Berlin: Springer 1987, pp.99–127.Google Scholar
  20. 20.
    J. Demetrovics, G.O.H. Katona, A survey of some combinatorial results concerning functional dependencies in database relations, to appear in Annals of Mathematics and Artificial IntelligenceGoogle Scholar
  21. 21.
    J. Demetrovics, G.O.H. Katona, D. Miklós: Partial dependencies in relational databases and their realization, to appear in Discrete Appl. Math.Google Scholar
  22. 22.
    J. Demetrovics, G.O.H. Katona, D. Miklós: Functional dependencies in random relational databases, manuscriptGoogle Scholar
  23. 23.
    J. Demetrovics, G.O.H. Katona, A. Sali: On the characterization of branching dependencies, to appear in Discrete Appl. Math.Google Scholar
  24. 24.
    J. Demetrovics, G.O.H. Katona, A. Sali: Branching dependencies in in relational databases (in Hungarian), Alkalmaz. Mat. Lapok. 15,181–196 (1990–91)Google Scholar
  25. 25.
    J. Demetrovics, Son Hua Nam: Closures and Sperner families, submitted to Coll. Math. Soc. János Bolyai, Extremal problems for families of subsets, Visegrád, Hungary, 1991Google Scholar
  26. 26.
    Z. Füredi: Perfect error-correcting databases, Discrete Appl. Math. 28,171–176 (1990)Google Scholar
  27. 27.
    B. Ganter, H.-O.O.F. Gronau: On two conjectures of Demetrovics, Füredi and Katona concerning partitions, Discrete Math. 88,149–155 (1991)Google Scholar
  28. 28.
    J. Grant, J. Minker: Normalization and Axiomatization for Numerical Dependencies, Inform. and Control, 65,1–17 (1985)Google Scholar
  29. 29.
    H.-O.O.F. Gronau and R.C. Mullin., preprintGoogle Scholar
  30. 30.
    A.D. Korshunov: On the number of monotone Boolean functions (in Russian), Problemy Kibernet. 38,5–108 (1981)Google Scholar
  31. 31.
    A.V. Kostochka: On the maximum size of a filter in the n-cube (in Russian), Metodi Diskretnovo Analiza 41,49–61 (1984)Google Scholar
  32. 32.
    D. Lubell: A short proof of Sperner's lemma, J. Combinat. Theory, 1,299 (1966)Google Scholar
  33. 33.
    H. Mannila, K.-J. Räihä: On the complexity of inferring functional dependencies, to appear in Discrete Appl. Math.Google Scholar
  34. 34.
    L.D. Meshalkin: A generalization of Sperner's theorem on the number of subsets of a finite set (in Russian), Teor. Veroyatnost. i Primenen. 8,219–220 (1963)Google Scholar
  35. 35.
    Andrea Rausche: On the existence of special block designs, Rostock Math. Kolloq. 35,13–20 (1985)Google Scholar
  36. 36.
    A. Sali: Extremal problems for finite partially ordered sets and matrices (in Hungarian), Thesis for “kandidátus” degree, Hungarian Academy of Sciences, Budapest, 1990Google Scholar
  37. 37.
    A. Sali: personal communicationGoogle Scholar
  38. 38.
    E. Sperner: Ein Satz über Untermengen einer endlichen Menge, Math. Z. 27,544–548 (1928)Google Scholar
  39. 39.
    B. Thalheim: A review of reserch on Dependency Theory in Relational Databases I, II, preprint, Technische Universität Dresden, Section Mathematik, (1986).Google Scholar
  40. 40.
    B. Thalheim: On the number of keys in relational databases, to appear in Discrete Appl. Math.Google Scholar
  41. 41.
    B. Thalheim: Dependencies in Relational Databases, Leipzig: Teubner, 1991Google Scholar
  42. 42.
    K. Yamamoto: Logarithmic order of free distributive lattices, J. Math. Soc. Japan 6,347–357 (1954)Google Scholar

Copyright information

© Springer-Verlag 1992

Authors and Affiliations

  • G. O. H. Katona
    • 1
  1. 1.Mathematical Institute of the Hungarian Academy of SciencesBudapestHungary

Personalised recommendations